Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 205, NWS Mobile, AL

July 11, 2003Choctaw County, Alabama; Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jul 11, 2003, 4:02 PM CDT for Choctaw County, Alabama; Wayne County, Mississippi. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2003, 4:02 PM CDT (21:02 UTC)
Expired
Jul 11, 2003, 5:00 PM CDT
In force
58 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Choctaw County, AL, Wayne County, MS

The radar

The Mobile radar (KMOB), 130 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:30 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 11, 2:30 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT FRI JUL 11 2003

.SHORT TERM...UPPER TROF WILL LIFT TO THE NE OF REGION GRADUALLY
THROUGH LATE DAY SATURDAY AS CLAUDETTE CONTINUES MOVG NW AND THEN
EVENTUALLY WWD AS UPOSTREAM RIDGE NOSES INTO WRN GLF MEX.  SATURDAY
SHOULD BE A SLIGHT BIT DRIER THAN TODAY AS HEIGHTS BUILD AND
MOISTURE FLUX SHIFTS NEWD W UPPER TROF. RE-ENFORCING SWAVE TO
PLUNGE SWD OUT OF PLAINS AND BRING DE-CELERATING SFC FRONT INTO TN
VALLEY ON SUNDAY.  THIS MAY HELP TO DESTABILIZE LAPSE RATES FARTHER
NWD...BUT MORE IMPORTANTLY MAY SEND AN OUTFLOW SWD DURG THE
AFTERNOON TO INCREASE INLAND POPS 10-20%.  OTHER THAN THAT...LOLVL
MOISTURE DEPTH AND MAGN REMAINS UNCHANGED THROUGH PERIOD WITH NO
SIGNIFICNT THERMAL CHANGES TO SPEAK OF.  MAINLY SEA-BREEZES EACH
DAY.  WILL STICK VERY CLOSE TO MOS NUMBERS IN CURRENT PACKAGE AS AVN
HAS BEEN VERY CONSISTENT.

.EXTENDED...WILL MAINTAIN STATUS QUO AS SFC PRESSURES RISE IN
RESPONSE TO BERMUDA HIGH BUILDING WWD TUE-THU.  AFTER THAT TIME
...11.00 MRF WEAKNESS FORMS IN PRESSURE FIELD TO E OF OUR CWFA AND
SFC PRESSURES FALL SLGTLY BUT DEEP LYE MOISTURE REMINAS EAST OF
US.  SEA-BREEZES SHOULD BE VERY EFFECTIVE EACH DAY AT INITIATING
DEEP CONVECTION WITH LINGERING RAIN CHANCES PAST 00Z EACH EVENING.

.MARINE AND FIRE...AS CLAUDETTE PASSES S OF US LATE SATURDAY...SWELL
WILL LIKELY MOVE NWD AND BRING SEAS UP 1-2 FEET.  THIS COVERED WELL
IN CURRENT FORECAST PACKAGE...THUS VERY FEW CHANGES. NO FIRE
CONCERNS.

.PRELIMINARY TEMPS / POPS...

MOBILE     73 90 73 88 / 40 40 10 40
PENSACOLA  76 89 75 87 / 30 50 10 50
DESTIN     77 88 76 86 / 40 50 20 30
EVERGREEN  70 91 70 88 / 30 40 10 50
WAYNESBORO 71 91 72 88 / 50 40 20 50
CAMDEN     70 91 70 87 / 50 40 20 50

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

23/
Hazardous weather outlook, Jul 11, 6:00 AM CDT, 10 hours 2 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-111700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE WITH DIFFERENTIAL
HEATING FORCING THE SEABREEZE LATER THIS MORNING AND AFTERNOON.
GENERALLY THIS WILL BE SUMMERTIME CONVECTION WITH A LOW RISK OF
WIDESPREAD HAZARDOUS WEATHER. A FEW MAY PRODUCE LOCALIZED PONDING.

AN ISOLATED WATERSPOUT OR TWO IS ALSO POSSIBLE THIS MORNING OVER
COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTER ACTIVATION SHOULD NOT BE
REQUIRED.

In the hours before

Special weather statement, Jul 11, 1:23 PM CDT, 2 hours 39 minutes before
ALZ061>064-MSZ075-076-078-079-112000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
123 PM CDT FRI JUL 11 2003

...THUNDERSTORM ADVISORY FOR SOUTHEAST MISSISSIPPI AND SOUTHWEST
ALABAMA UNTIL 300 PM CDT...

AT 120 PM...NATIONAL WEATHER SERVICE DOPPLER INDICATED SCATTERED
STRONG THUNDERSTORMS DEVELOPING OVER PARTS OF SOUTHEAST MISSISSIPPI
AND SOUTHWEST ALABAMA.  THE STORMS WILL MOVE EAST-NORTHEAST ACROSS
THE REGION THROUGH 300 PM.

THE STRONGEST STORMS WILL BE OVER STONE COUNTY OF MISSISSIPPI NEAR
BEATRICE THROUGH 200 PM AND WILL MOVE INTO GEORGE COUNTY SOUTHWEST
OF BENNDALE AFTER 200 PM.  OTHER STRONG STORMS WILL MOVE ACROSS
PARTS OF MOBILE COUNTY...ACROSS MOBILE BAY...AND INTO BALDWIN COUNTY
THROUGH 300 PM.

THE PRIMARY THREATS FROM THESE STORMS WILL BE STRONG WIND GUSTS TO
NEAR 40 MPH...DANGEROUS LIGHTNING AND HEAVY RAIN.  SOME SMALL HAIL
IS ALSO POSSIBLE.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY...AND PERIODS OF
HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...
FLOOD PRONE AREAS.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 11, 2:45 PM CDT, 1 hour 17 minutes before
FLZ005-006-112015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
245 PM CDT FRI JUL 11 2003

...THUNDERSTORM ADVISORY FOR OKALOOSA COUNTY UNTIL 315 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7
MILES SOUTH OF DEERLAND...MOVING NORTH AT 5 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
DEERLAND AND CRESTVIEW AIRPORT THROUGH 315 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40
MPH...DANGEROUS LIGHTNING AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS AT THIS TIME...THIS STORM COULD DOWN
SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO
LIKELY...AND PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF
WATER AROUND LOW LYING...FLOOD PRONE AREAS.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 1:06 PM CDTSpecial Marine WarningMOB114 min
Jul 11, 3:16 PM CDTSevere Thunderstorm WarningMOBChoctaw44 min
Jul 11, 4:50 PM CDTSevere Thunderstorm WarningMOBClarke40 min
Jul 11, 4:54 PM CDTSevere Thunderstorm WarningMOBClarke36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.